Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 77, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 29, 2013, 9:11 PM CDT for 4 counties in Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2013, 9:11 PM CDT (02:11 UTC)
- Expired
- May 29, 2013, 9:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coffey County, KS, Lyon County, KS, Morris County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
361
WUUS53 KTOP 300211
SVRTOP
KSC031-111-127-139-300245-
/O.NEW.KTOP.SV.W.0077.130530T0211Z-130530T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
911 PM CDT WED MAY 29 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COFFEY COUNTY IN EAST CENTRAL KANSAS...
LYON COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 945 PM CDT
* AT 908 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 8 MILES SOUTHWEST OF DUNLAP TO 7 MILES
SOUTHWEST OF NEOSHO FALLS...AND MOVING NORTH AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EMPORIA...COUNCIL GROVE...BURLINGTON...DUNLAP...AMERICUS...LE
ROY...HARTFORD...NEOSHO RAPIDS...JOHN REDMOND RESERVOIR...NEW
STRAWN...BUSHONG...LEBO...ALLEN...READING...ADMIRE...BETO
JUNCTION...MELVERN LAKE...OLIVET AND WAVERLY.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 145.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3817 9597 3817 9632 3820 9636 3852 9636
3853 9657 3877 9645 3844 9551 3805 9552
3804 9596
TIME...MOT...LOC 0210Z 200DEG 52KT 3852 9645 3796 9563
HAIL...<.75IN
WIND...60MPH
$$
GARGAN2 follow-up statements
589
WWUS53 KTOP 300240
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
940 PM CDT WED MAY 29 2013
KSC127-300249-
/O.CAN.KTOP.SV.W.0077.000000T0000Z-130530T0245Z/
MORRIS-
940 PM CDT WED MAY 29 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRIS COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS
THE WARNED AREA.
LAT...LON 3817 9597 3817 9632 3820 9636 3846 9636
3864 9608 3844 9551 3805 9552 3804 9595
TIME...MOT...LOC 0239Z 200DEG 52KT 3870 9641 3814 9559
$$
KSC031-111-139-300245-
/O.CON.KTOP.SV.W.0077.000000T0000Z-130530T0245Z/
OSAGE-LYON-COFFEY-
940 PM CDT WED MAY 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COFFEY...LYON
AND SOUTHERN OSAGE COUNTIES UNTIL 945 PM CDT...
AT 934 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM COUNCIL GROVE TO LE ROY...AND MOVING NORTH AT 40
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEBO...READING...BETO JUNCTION...MELVERN LAKE...OLIVET AND WAVERLY.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 145.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3817 9597 3817 9632 3820 9636 3846 9636
3864 9608 3844 9551 3805 9552 3804 9595
TIME...MOT...LOC 0239Z 200DEG 52KT 3870 9641 3814 9559
HAIL...<.75IN
WIND...60MPH
$$
GARGAN306
WWUS53 KTOP 300242
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
942 PM CDT WED MAY 29 2013
KSC031-111-139-300251-
/O.EXP.KTOP.SV.W.0077.000000T0000Z-130530T0245Z/
OSAGE-LYON-COFFEY-
942 PM CDT WED MAY 29 2013
...THE SEVERE THUNDERSTORM WARNING FOR COFFEY...LYON AND SOUTHERN
OSAGE COUNTIES WILL EXPIRE AT 945 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3817 9597 3817 9632 3820 9636 3846 9636
3864 9608 3844 9551 3805 9552 3804 9595
TIME...MOT...LOC 0241Z 200DEG 52KT 3873 9640 3817 9558
$$
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:17 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 29, 7:17 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 717 PM CDT WED MAY 29 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 309 PM CDT WED MAY 29 2013 FOCUS ON EVOLUTION OF SEVERE STORMS TONIGHT AND FLOODING THREAT. STRONG SHORT WAVE TROUGH NOW MOVING INTO THE PLAINS HELPING TO DEEPEN THE SFC LOW ACROSS WESTERN KS. GUSTY SOUTH WINDS WILL PERSIST AS A 60KT LLJ DEVELOPS AFTER 00Z. LARGE CLUSTER OF SEVERE STORMS ALREADY DEVELOPING WILL CONGEAL INTO A LINE AND MOVE INTO THE CWA AFTER 00Z. ADDITIONAL STORMS MAY DEVELOP WITHIN ZONE OF ASCENT/WAA NEAR THE NEBRASKA BORDER LATE THIS AFTERNOON. WILL HAVE TO WATCH BOTH SCENARIOS SINCE LL SHEAR WILL BE INCREASING AOA 20KTS MOST AREAS THIS EVENING/TONIGHT AND 6KM SHEAR OF 40KTS WILL BE COMMON ACROSS MUCH OF THE CWA. EXPECT SUPERCELL STRUCTURES EMBEDDED WITHIN LINES TONIGHT. ALL HAZARDS INCLUDING LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL AGAIN BE POSSIBLE. ALSO CONCERNED ABOUT THE POTENTIAL FOR ANOTHER PROLONGED PERIOD OF HEAVY RAINS IF A COMPLEX DEVELOPS AND MOVES SOUTHEAST ACROSS THE AREA SO HAVE ISSUED A FLASH FLOOD WATCH FOR NORTHERN THIRD ANTICIPATING MORE HEAVY RAINS WILL CAUSE FLOODING IN AREAS ALREADY SATURATED. ON THURS...MID LEVEL TROUGH AXIS WILL SWEEP THROUGH PERHAPS ALLOWING A BRIEF BREAK IN THE SEVERE WEATHER THROUGH MID AFTERNOON. MORNING CONVECTION IS EXPECTED TO LINGER BUT BY LATER AFTERNOON IT APPEARS THAT ANOTHER SFC BOUNDARY COULD END UP IN THE CWA SOMEWHERE AND BE THE FOCUS FOR ADDITIONAL SEVERE STORMS BY LATE DAY. UPPER JET WILL INCREASE SO DEEP SHEAR WILL BE STRONGER THU IT APPEARS ANOTHER RISK FOR TORNADOES...HAIL...DAMAGING WINDS EXISTS FOR OUR AREA THURS PM. WISH THERE WAS BETTER NEWS BUT THAT IS THE WAY IT LOOKS AT THIS POINT. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 309 PM CDT WED MAY 29 2013 SHORT RANGE MODELS CONSISTENT IN HANGING UP DRYLINE ACROSS CENTRAL KANSAS THURSDAY NIGHT...AND AFTERNOON AND EVENING CONVECTION FORMING INTO A POTENTIALLY SEVERE MCS THAT TRAVERSES EASTERN KS OVERNIGHT. ALONG WITH SEVERE WEATHER...MORE HEAVY RAIN WILL BE POSSIBLE AND ANOTHER FLASH FLOOD WATCH COULD BE NEEDED OVERNIGHT. ON FRIDAY...REMNANT OF SAID MCS COULD BE EXITING NORTHEAST KS DURING THE MORNING...AND THEN COMBINATION OF OUTFLOW BOUNDARY WITH FRONT SETS UP OVER OVER EC KS FOR THE AFTERNOON. BEST CHANCE OF AFTERNOON CONVECTION WOULD BE ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE...WITH SEVERE WEATHER STILL POSSIBLE IN THAT AREA ON FRIDAY. PRECIP ALONG/AHEAD OF FRONTAL BAND EXPECTED TO EXIT EC KS FRIDAY EVENING AND THEN CONTINUE PUSHING AWAY FROM THE AREA ON SATURDAY WITH A REINFORCING COLD FRONT SWEEPING THROUGH. THEN DRY CONDITIONS SHOULD PREVAIL THROUGH THE WEEKEND INTO MONDAY AS A SURFACE HIGH PRESSURE RIDGE SLIDES EAST ACROSS THE AREA. NEXT CHANCE OF CONVECTION WOULD APPEAR TO BE MONDAY NIGHT IN WARM ADVECTION AHEAD OF A WEAK MID-LEVEL TROUGH IN NEARLY ZONAL FLOW ALOFT. THIS FLOW RESULTS IN AN INVERTED SURFACE TROUGH ACROSS KS... AND THIS INTERACTING WITH WEAK UPPER-LEVEL WAVES...WILL PRODUCE OFF AND ON CHANCES FOR SHOWERS AND THUNDERSTORMS FROM MONDAY NIGHT THROUGH WEDNESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 709 PM CDT WED MAY 29 2013 PREVAILING CIGS WILL LOWER TO MVFR THIS EVENING AND PERSIST THROUGH THE NIGHT. TEMPO SHOWERS AND THUNDERSTORMS IN KMHK WILL CONTINUE MAINLY THRU 03Z THEN BECOME MORE ISOLATED WHILE CONVECTION EXPECTED TO BE MOST CONCENTRATED IN THE 02Z-06Z TIME FRAME AT KTOP/KFOE. MVFR CIGS SHOULD LIFT TO VFR ALL SITES BY 13Z. CONFIDENCE ON TIMING OF CONVECTION BEYOND 13Z REMAINS TOO LOW TO INCLUDE IN TERMINAL FSCT AT THIS TIME. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR KSZ008>012- 020>024-034. && SHORT TERM...OMITT LONG TERM...GDP AVIATION...63
Hazardous weather outlook, May 29, 3:55 PM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT WED MAY 29 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-302100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 355 PM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A CHANCE FOR SEVERE WEATHER COMES WILL EXIST THIS EVENING AND OVERNIGHT. STORMS ARE EXPECTED TO DEVELOP OVER CENTRAL AND WESTERN KANSAS AND MOVE NORTHEAST WITH TIME. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS...AND ISOLATED TORNADOES CANNOT BE RULED OUT. HEAVY RAINFALL MAY BRING LOCALIZED FLOODING TONIGHT...ESPECIALLY NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES CONTINUE THURSDAY AND INTO FRIDAY. THESE STORMS ALSO HAVE THE POTENTIAL TO BE SEVERE...WITH THE THREAT DIMINISHING AND SHIFTING SOUTH AND EAST THROUGH EARLY SATURDAY. THE THREAT FOR HEAVY RAINFALL AND FLOODING WILL ALSO CONTINUE. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER INCLUDING LARGE HAIL...STRONG WIND GUSTS AND DAMAGE...AND ANY TORNADO ACTIVITY.
In the hours before
Local storm report, May 29, 4:51 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM NON-TSTM WND DMG CULVER 38.97N 97.76W
05/29/2013 OTTAWA KS EMERGENCY MNGR
REPORT OF SEVERAL TREES BLOWN DOWN
&&
BYRNELocal storm report, May 29, 5:09 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 6 N WELLS 39.22N 97.55W
05/29/2013 E60 MPH OTTAWA KS TRAINED SPOTTER
&&
GARGANSpecial weather statement, May 29, 5:31 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT WED MAY 29 2013
KSZ008-009-020>022-035-036-292300-
CLAY-CLOUD-DICKINSON-GEARY-REPUBLIC-RILEY-WASHINGTON-
531 PM CDT WED MAY 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RILEY...SOUTHEASTERN
REPUBLIC...CLAY...NORTHEASTERN CLOUD...NORTH CENTRAL DICKINSON...
NORTHWESTERN GEARY AND SOUTHERN WASHINGTON COUNTIES...
THROUGH 600 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 40 MPH ACROSS PORTIONS OF WESTERN RILEY...SOUTHEASTERN
REPUBLIC...CLAY...NORTHEASTERN CLOUD...NORTH CENTRAL DICKINSON...
NORTHWESTERN GEARY AND SOUTHERN WASHINGTON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE VINING...CLIFTON...WAKEFIELD...MILFORD LAKE...AGENDA...
GREEN...MILFORD...PALMER...LINN...LEONARDVILLE...RILEY AND RANDOLPH.
A TORNADO WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3966 9683 3960 9680 3957 9681 3957 9679
3943 9672 3942 9673 3941 9671 3940 9672
3937 9669 3928 9665 3895 9711 3939 9722
3957 9763 3985 9730
TIME...MOT...LOC 2231Z 229DEG 36KT 3960 9751 3943 9713
3915 9711
$$ PHILLIPSLocal storm report, May 29, 7:11 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG CULVER 38.97N 97.76W
05/29/2013 OTTAWA KS EMERGENCY MNGR
REPORT OF SEVERAL TREES BLOWN DOWN
&&
BYRNELocal storm report, May 29, 8:43 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
843 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM HEAVY RAIN 6 NE TALMAGE 39.09N 97.18W
05/29/2013 M1.60 INCH DICKINSON KS TRAINED SPOTTER
2 HOUR TOTAL SINCE 530 PM.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 9:52 PM CDT | Special Weather Statement | TOP | Republic | 38 min |
| May 29, 10:31 PM CDT | Special Weather Statement | TOP | Clay, Cloud, Republic, Washington | 29 min |
| May 30, 7:26 AM CDT | River Flood Warning | TOP | Nemaha | 7 hr |
| May 30, 7:33 AM CDT | Areal Flood Advisory | TOP | Ottawa | 117 min |
| May 30, 5:06 PM CDT | Special Weather Statement | TOP | Cloud | 24 min |
| May 30, 5:30 PM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| May 30, 6:33 PM CDT | Special Weather Statement | TOP | Geary | 27 min |
| May 30, 6:59 PM CDT | Special Weather Statement | TOP | Riley | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.